Article Date: 2/1/2002

treatment plan
NSAIDS and Corneal Melting
BY LEO SEMES, OD, FAAO

I will revisit some turf that has been covered from other perspectives but finds new light with newly discovered complications. If we don't find flaws in our practice of primary eye care, we are not looking carefully enough.

Both oral and topical NSAIDs have ophthalmic applications. They are useful in the management of pain, inflammation and fever. We use them on a regular basis in a variety of dosage forms for many applications.

Oral NSAIDs

Oral non-steroidals are metabolized relatively rapidly and reach the bloodstream within 30 minutes to two hours following ingestion. Peak plasma levels are reached within four to six hours following dosing. Exercise precautions when applying these medications orally. The elderly and those with renal, and to a lesser extent, hepatic impairment, will develop higher unbound levels and consequently require lower and less frequent dosing. Other adverse effects include gastro-intestinal irritation and peripheral circulatory complications.

Topical NSAIDS

Topical NSAIDs were originally approved for the maintenance of pupillary dilation during cataract surgery. It was quickly discovered that their anti-inflammatory properties could be invoked post-surgically. These indications now include an array of proven applications. Laboratory studies have shown still greater utility of NSAIDs including anti-bacterial prophylaxis and treatment of corneal filaments in Sjögren's syndrome. A potential application is a fixed combination of diclofenac and gentamicin for post-cataract surgery inflammation.

With wider application of topical NSAIDs for post-operative inflammation, the issue of adverse events arises. One current controversy surrounding topical NSAID use centers on corneal melting. It is useful to look to the scientific literature for guidance regarding risk factors to identify potentially susceptible patients. Initial reports in the non-peer reviewed literature raised the possibility that several hundred patients were involved with serious consequences. The truth is that only two clusters of patients have been described who suffered dire effects. The first report by Lin and colleagues included five patients. Each had incisional corneal surgery (cataract or trabeculectomy) and showed symptoms two to four weeks post-op. All used Voltaren (diclofenac, Novartis) or diclofenac sodium (Falcon). Potential risk factors are listed in the Table 1. Additional associated factors included concurrent or previous steroid or NSAID use and steroid or antibiotic/steroid combination.

A more recent study reported 18 patients with corneal melting following topical NSAID use, 11 had cataract surgery within the previous three months, eight began topical NSAIDs on the first or second post-op day. Five of the 18 had had fellow-eye surgery, and one received NSAIDs without reaction.

The bottom line: Exercise caution and close monitoring with at-risk patients. Table 1 and clinical experience will guide us.

TABLE 1: Risk Factors for Corneal Melting Following Topical Diclofenac

SYSTEMIC OCULAR
Rheumatoid Arthritis Ocular surface disease
Sjögren Syndrome Dry eye
Rosacea Epithelial basement
Diabetes membrane disorders
Anemia  
Sarcoidosis  

Adjunctive topical NSAID therapy in patients with acute corneal abrasion reduces pain. A recent randomized clinical trial was unable to show a delay in would healing when ketorolac tromethamine (Acular, Allergan) was added to the antibiotic.

To receive a bibliography via fax, call (800) 239-4684 and request document #79. (Have a fax number ready.)

Dr. Semes is a clinical professor at the University of Alabama at Birmingham School of Optometry.

 


Contact Lens Spectrum, Issue: February 2002